As a trusted resource for news and information about cosmetic procedures and treatments, Costhetics often finds itself at the intersection of medicine and aesthetics.

That’s especially true today as we explore whether people who have or are considering dermal filler should be concerned about getting the COVID vaccine.

Here are the facts…

Don’t Worry & Don’t Wait

It’s a consensus: get your COVID vaccination whether you’ve had dermal fillers to smooth and eliminate wrinkles, add volume to lips, or rejuvenate any part of your face. It is true that side effects may occur, but they are mild, easily treated, and (here’s the best part) rare.

Dr Herluf Lund, president of The Aesthetic Society in the U.S. reports that only three of the 30,000 patients in the Moderna Phase III trial experienced side effects. Two of the three patients had previously received dermal filler injections to increase cheek volume; one two weeks prior to the vaccination and one six months prior. The third had undergone a lip augmentation treatment using dermal fillers.

The swelling experienced by the patients was described as very, very mild. Emergency measures such as an EpiPen or hospitalisation were not necessary as the reactions were not considered life threatening. This type of reaction may require a brief course of steroids or antihistamines or may resolve on its own. It turns out, side effects may not be such a bad thing at all. Doctors are considering whether they provide a positive sign that a person’s immune system has been triggered by the vaccine.

Vaccines Trigger an Immune System Response

It is not surprising (to doctors) that COVID vaccinations may cause unexpected side effects. People who have received dermal filler injections have been known to suffer delayed swelling or inflammatory modules due to shingles and other types of vaccinations, as well as respiratory infections and sinus infections. Even dental abscesses can trigger and over-stimulate the auto-immune system.

When your immune system is in ‘go’ mode, it’s on a search and destroy mission in your body. Any dermal filler that has been injected is identified as a foreign object and your immune system goes into overdrive trying to rid you of a perceived toxin. The good news is that when a vaccine finally takes hold in the body, the swelling simply goes away.

The formulation of some types of fillers may be more likely to trigger a response, rather than the vaccine itself. To date, no patients who have received vaccinations manufactured by Pfizer have reported these side effects.  Doctors note that it will take time and more statistical study to determine which ingredients are most likely to cause a reaction.

You Can Have It All

The reward for getting a COVID vaccination is protection for you and those around you against an insidious killer virus. The risk is that you may experience some minor swelling in areas where you have previously had dermal filler injections. You do the maths. If you have already been vaccinated, then you have a lot to celebrate. If it’s been a month since you received your second injection, your immune system should be settled and unlikely to over-react to fillers.

Now, more than ever, Costhetics urges readers to consult with professionals for any aesthetic treatments or procedures. You can count of board-certified doctors and surgeons, dermatologists, and others to understand the interaction between fillers and vaccines. They will also have the knowledge, experience, and equipment to deal with any problems that arise.

Costhetics looks forward to seeing your face, mask-free and radiant, soon!

Pin It on Pinterest